Iowa, 2003

Winter Storm in Iowa, March 4, 2003

March 4, 2003 · NWS ARX · 6 events in 6 counties and zones

An early spring snowstorm hit northeast Iowa, producing a swath of 6 to 12 inches of snow. The highest snow accumulations were confined to a relatively narrow band, with 14 inches reported by weather observers at Clermont (Fayette County) and McGregor (Clayton County).

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

An early spring snowstorm hit northeast Iowa, producing a swath of 6 to 12 inches of snow. The highest snow accumulations were confined to a relatively narrow band, with 14 inches reported by weather observers at Clermont (Fayette County) and McGregor (Clayton County). Other reports included 12 inches at Monona (Clayton County) and Postville (Allamakee County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 4, 4:25 AM CST, 35 minutes earlier.

Area forecast discussion, Mar 4, 4:25 AM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
425 AM CST TUE MAR 4 2003

MAIN FORECAST CHALLENGE WILL BE SNOW TODAY AND THIS EVENING.

SURFACE MAP AT 09Z SHOWS REGION UNDER CYCLONIC FLOW WITH AREAS OF LOW
CLOUDS AS LOW PRESSURE NORTHEAST OF LAKE SUPERIOR CONTINUES TO PULL
NORTHEAST. COLD FRONT FROM THIS LOW BISECTS WI NORTHEAST TO
SOUTHWEST. LOOKING UPSTREAM ON SATELLITE...MINOR SHORTWAVE WITH
ATTENDANT BAROCLINIC LEAF ZIPPING ACROSS EASTERN SD AND WESTERN
MN. SOME -SN FALLING UNDERNEATH IT...BUT SHOWS SIGNS OF
SHEARING OUT AND MOVING NORTH OF THE AREA. THEN FOCUS SHIFTS
TO THE SOUTHERN PLAINS. SURFACE LOW PRESSURE STARTING TO TAKE SHAPE
OVER OK PANHANDLE WITH IMPRESSIVE BAROCLINIC LEAF EXTENDING ACROSS
SOUTHEAST CO INTO NORTHWEST KS.

ETA/GFS INITIALIZED WELL WITH NO REAL DIFFERENCES IN PROGS TO IMPACT
SENSIBLE WEATHER. WILL USE A BLEND OF THE TWO...ESPECIALLY DEALING
WITH QPF.

FOR TODAY...QUASI-STATIONARY FRONT WILL EXTEND ACROSS NORTHERN
IL AND SOUTHERN IA TODAY. MEANWHILE...STRONG 140-150KT JET PROGRESSES
EAST WITH AREA IN RIGHT ENTRANCE REGION BY 12Z. THIS SETS UP STRONG
AGEOSTROPHIC MOTIONS ACROSS BAROCLINIC ZONE THROUGH THIS AFTERNOON.
STRONGEST ISENTROPIC LIFT ON THE 280K SURFACE REMAINS SOUTH OF THE
AREA. STRONGEST LIFT WITH GIVEN DYNAMICS APPEARS TO BE IN THE 18Z-00Z
TIME FRAME. BLENDED THE QPF OF BOTH THE ETA AND GFS. LOOKING AT
MOMENTUM AND THETA-E SURFACES...SHOWS SOME THUNDERSNOW IN CSI
POSSIBLE JUST SOUTH OF US. GIVEN PROXIMITY TO BEST DYNAMICS...
WENT WITH A WINTER WEATHER ADVISORY WITH UP TO 6 INCHES POSSIBLE
ACROSS FAR SOUTHERN IA ZONES AND GRANT COUNTY WI. KEPT FAIRLY SHARP
SNOWFALL GRADIENT FROM SOUTH TO NORTH ACROSS ZONES.

SNOW TAPERS OFF THIS EVENING AS HIGH PRESSURE BUILDS IN FROM
NORTHERN PLAINS. KEPT TEMPERATURES COLDER THAN GUIDANCE WITH FRESH
SNOW COVER...CLEARING SKIES...AND SLACKENING WINDS.

MOSTLY SUNNY SKIES ON WEDNESDAY AS HIGH PRESSURE SETTLES OVER AREA.
WITH COLD START AND NEUTRAL TEMPERATURE ADVECTION...TOOK OUR HIGHS
DOWN A FEW NOTCHES.

HIGH STARTS PUSHING EAST WEDNESDAY NIGHT WITH INCREASING SOUTHERLY
WINDS IN ADVANCE OF CLIPPER LOW. SOME MID LEVEL CLOUDINESS
INDICATED IN WARM AIR ADVECTION OVER WESTERN PORTION OF FORECAST
AREA. WENT WITH NEARLY STEADY TEMPERATURES AS LOW SHOULD
BE EXPERIENCED SOON AFTER SUNSET.

CLIPPER TRACKS ACROSS CANADIAN BORDER NORTH OF US DURING
THURSDAY. PRETTY GOOD PUSH OF WARM AIR...BUT ACROSS A SNOW PACK.
TRENDED TEMPERATURES MORE TOWARD MAV NUMBERS.

KEPT CHANCES OF -SN GOING THURSDAY NIGHT AS COLD FRONT FROM CLIPPER
LOW SWINGS THROUGH AREA.

COORDINATED WITH DMX...DVN...MKX...THANKS.

.LSE...WINTER WEATHER ADVISORY TODAY THROUGH MIDNIGHT
       IAZ008>011-018-019-029-030-MNZ094>096-WIZ053>055-061.

DAS
Hazardous weather outlook, Mar 3, 3:51 PM CST, 13 hours 9 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
351 PM CST MON MAR 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LOW PRESSURE WILL MOVE INTO THE CENTRAL MISSISSIPPI RIVER VALLEY
TUESDAY.  SNOW FROM THIS SYSTEM WILL OVERSPREAD MAINLY NORTHEAST
IOWA AND SOUTHWESTERN WISCONSIN.  AS THE STORM MOVES TO THE
NORTHEAST TUESDAY AND TUESDAY EVENING...A BAND OF HEAVY SNOW WILL
DEVELOP.  CURRENTLY...IT LOOKS AS THOUGH THIS BAND WILL OCCUR ACROSS
CENTRAL IOWA AND ILLINOIS.  HOWEVER...SNOWFALL TOTALS OF 2 TO 4
INCHES ARE POSSIBLE ACROSS FAYETTE...CLAYTON...AND GRANT COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SNOW TOTALS WOULD BE APPRECIATED FOR TUESDAY AND TUESDAY NIGHT.

KRC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Chickasaw

When
March 4, 5:00 AM CST to 9:00 PM CST
Where
Chickasaw forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
43.060, -92.318 (the zone’s center; the record gives no point)

Winter Storm, Floyd

When
March 4, 5:00 AM CST to 9:00 PM CST
Where
Floyd forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
43.060, -92.789 (the zone’s center; the record gives no point)

Winter Storm, Winneshiek

When
March 4, 5:00 AM CST to 9:00 PM CST
Where
Winneshiek forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
43.291, -91.844 (the zone’s center; the record gives no point)

Winter Storm, Allamakee

When
March 4, 5:00 AM CST to 9:00 PM CST
Where
Allamakee forecast zone
Reported by
GENERAL PUBLIC
Coordinates
43.284, -91.378 (the zone’s center; the record gives no point)

Winter Storm, Fayette

When
March 4, 5:00 AM CST to 9:00 PM CST
Where
Fayette forecast zone
Reported by
GENERAL PUBLIC
Coordinates
42.863, -91.844 (the zone’s center; the record gives no point)

Winter Storm, Clayton

When
March 4, 5:00 AM CST to 9:00 PM CST
Where
Clayton forecast zone
Reported by
GENERAL PUBLIC
Coordinates
42.845, -91.341 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345610, 5345611, 5345612, 5345613, 5345614, 5345615.